Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 218, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 4, 2004, 6:18 AM CDT for Cherokee County, Kansas. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 6:18 AM CDT (11:18 UTC)
- Expired
- Jul 4, 2004, 7:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 6:30 AM CDT | TSTM WND DMG | Columbus, KS | WIDESPREAD WIND DAMAGE COUNTY-WIDE. 1 HOME DESTROYED, NUMEROUS HOMES DE-ROOFED, LARGE TREES DOWN ALL OVER THE COUNTY, BLOCKING ROADS, SEVERAL BARNS DESTROYED, GRAIN BINS BLOWN. REPORTED BY EMERGENCY MNGR. |
| Jul 4, 6:45 AM CDT | TSTM WND GST 60 | Columbus, KS | |
| Jul 4, 6:45 AM CDT | HAIL 0.75 | 2 W Columbus, KS | |
| Jul 4, 6:55 AM CDT | TSTM WND DMG | 3 Sw Columbus, KS | TWO OR THREE HOMES DAMAGED |
| Jul 4, 6:55 AM CDT | TSTM WND GST 65 | Columbus, KS | |
| Jul 4, 6:55 AM CDT | HAIL 0.88 | Columbus, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 5:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 908 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 041118 SVRSGF KSC021-041215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 617 AM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS. * UNTIL 715 AM CDT. * AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MCCUNE TO OSWEGO TO EDNA...OR ALONG A LINE EXTENDING FROM 10 MILES EAST OF PARSONS TO OSWEGO TO 13 MILES SOUTH OF ALTAMONT...AND MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR WEST MINERAL BY 630 AM CDT. NEAR SCAMMON BY 640 AM CDT. NEAR WEIR BY 645 AM CDT. NEAR BAXTER SPRINGS BY 710 AM CDT. THE TOWNS OF HALLOWELL...SHERWIN...FAULKNER...ROSELAND...SKIDMORE... STIPPVILLE...MELROSE...CRESTLINE...NEUTRAL AND RIVERTON ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3733 9504 3702 9503 3702 9465 3732 9465 $$ FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:25 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Jul 4, 1:25 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 AM CDT SUN JUL 4 2004 .DISCUSSION... AFTER A SLOW MOVING UPPER LOW THAT HAD AFFECTED THE REGION FOR THE PAST FEW DAYS DEPARTS THE AREA...THE PATTERN WILL TRANSFER TO A SERIES OF SHORT WAVES MOVING ACROSS THE ROCKIES AND INTO THE PLAINS STATES. TIMING AND PLACEMENT OF THESE SHORT WAVES WILL BE CRITICAL TO PRECIPITATION CHANCES AND TEMPERATURES DURING THE NEXT FEW DAYS UNTIL A FRONTAL BOUNDARY MOVES ACROSS THE AREA BY MID WEEK. THE FORECASTERS FRIEND WILL BE RADAR AND SATELLITE TRENDS IN THE SHORT TERM AND LOOKING HEAVILY INTO BOUNDARY INTERACTION AND LOW LEVEL FLOW. GIVEN THE THUNDERSTORM COMPLEX OVER KANSAS AND TRAJECTORY TO THE SOUTHEAST OVERNIGHT...HAVE ADDED CHANCES OF RAINFALL BEFORE SUNRISE IN THE FAR NORTHWEST FORECAST AREA. ALL INDICATIONS THAT THE THUNDERSTORMS WILL MOVE INTO OUR FORECAST AREA BY DAYBREAK WITH THE COMPLEX EXITING SOUTHERN MISSOURI AROUND THE LUNCH HOUR. SHORT TERM TRENDS/SOUNDING AND THERMO PROFILE INDICATE MLCAPES INCREASING TO 2000 J/KG BY MORNING WITH 0-6KM SHEAR HIGH ENOUGH FOR ORGANIZED THUNDERSTORMS. LATEST SPC THUNDERSTORM OUTLOOK FOR TODAY SUGGESTED THAT THE LOW LEVEL JET WILL REMAIN VEERED AND DIRECTED INTO THE DECAYING THUNDERSTORM COMPLEX FOR A GOOD PART OF THE MORNING/EARLY AFTERNOON. THIS MAY CAUSE BACKBUILDING TSTMS INTO SOUTHERN MISSOURI THROUGH THE EARLY AFTERNOON. DAY SHIFT WILL NEED TO PAY ATTENTION TO INCREASING THREAT OF FLOODING. WILL HIGHLIGHT THE POTENTIAL OF FLASH FLOODING ONCE AGAIN IN THE MORNING HWO. TEMPERATURES WILL BE PROBLEMATIC TODAY IF CIRRUS SHIELD HOLDS. WILL LIKELY ADJUST TEMPERATURES A FEW DEGREES LOWER DUE TO THIS SITUATION. ANY LEFT OVER SURFACE BOUNDARIES AND INCREASING INSTABILITY...WILL LEAD TO REDEVELOPMENT OF THUNDERSTORMS SOMEWHAT SOUTH AND SOUTHWEST OF THE FORECAST AREA LATER THIS AFTERNOON. ETA IS DEPICTING MORE DEVELOPMENT IN SOUTH CENTRAL KANSAS WITH THE INCREASING LOW LEVEL JET THIS EVENING. HAVE OPTED TO INCREASE TO 50% BY EVENING OVER FAR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS DUE TO THIS SCENARIO...BUT NOT OVERLY CONFIDENT SO WILL NOT GO LIKELY. DAY SHIFT AGAIN NEEDS TO PAY CLOSE ATTENTION AND INCREASE PERCENTAGE IF NECESSARY. NEXT SIGNIFICANT CHANCE OF RAINFALL WILL COME LATE TUESDAY INTO WEDNESDAY AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA. NO CHANGES IN THE EXTENDED PERIOD WITH MORE HOT AND HUMID CONDITIONS DEVELOPING BY LATE WEEK. JLT && .AVIATION... CURRENTLY MONITORING MCS HEADING TOWARDS NORTHEAST KANSAS AND NORTHWEST MISSOURI. IR SATELLITE SHOWS SOME WARMING TOPS ACROSS SOUTHERN SECTIONS OF THE MCS. PRECIPITATION MAY MAKE IT INTO THE WEST CENTRAL MISSOURI OVERNIGHT AND INTO TAF FORECAST AREAS AFTER 12Z. UNTIL THEN MAY SEE SOME SCATTERED CIRRUS IN ADVANCE OF PRECIPITATION. WITH LIGHT WIND AND LOW DP DEPRESSIONS MAY SEE SOME LIGHT FOG DEVELOP...ESPECIALLY IN AREAS WHICH RECENTLY RECEIVED HEAVY RAINFALL. PLAN ON ADDING LIGHT FOG TO TAFS FOR THE OVERNIGHT PERIOD. THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE ON SUNDAY AFTERNOON AS INSTABILITY INCREASES WITH AFTERNOON HEATING. FOCUS FOR CONVECTIVE DEVELOPMENT MAY BE OUTFLOW BOUNDARY FROM CURRENT MCS. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO SGF
Hazardous weather outlook, Jul 4, 6:00 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT SUN JUL 4 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 600 AM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS...TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS OF UP TO 60 MPH. LOCALIZED FLASH FLOODING AND ONGOING RIVER FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS AND LOCALIZED FLOODING WILL AFFECT SOUTHEAST KANSAS SOUTHWEST MISSOURI AFTER 5 AM THIS MORNING MAINLY WEST OF HIGHWAY 65. THUNDERSTORMS WILL REDEVELOP TONIGHT AFTER 10 PM ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. DISCUSSION: A THUNDERSTORM COMPLEX OVER KANSAS WILL PUSH INTO SOUTHEAST KANSAS AND SOUTHWEST THIS MORNING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE PRIMARY THREAT. WINDS OF 30 TO 50 MPH WILL ACCOMPANY THE PASSAGE OF THE ASSOCIATED OUTFLOW BOUNDARY WITH A FEW GUST UP TO 60 MPH POSSIBLE. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHWEST OF A LINE FROM GIRARD KANSAS TO CASSVILLE. TORRENTIAL RAINFALL RATES IN EXCESS OF AN INCH PER HOUR WILL RESULT IN LOCALIZED FLOODING. GIVEN NEAR SATURATED SOIL CONDITIONS...FLASH FLOODING COULD QUICKLY DEVELOP. THE COMPLEX OF THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS SOUTHERN MISSOURI THIS MORNING AND GRADUALLY WEAKEN. THE STORMS WILL PRIMARILY AFFECT AREAS SOUTHWEST OF A LINE FROM OSCEOLA...TO BUFFALO...TO HARTVILLE. IT APPEARS THE ATMOSPHERE WILL STABILIZE THIS AFTERNOON AS THE THUNDERSTORM COMPLEX EXITS TO THE SOUTH. HOWEVER ISOLATED THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT THIS AFTERNOON ALONG RESIDUAL OUTFLOW BOUNDARIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS THE REGION AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST AND INTERACTS WITH A STRENGTHENING LOW LEVEL JET. SEVERE THUNDERSTORMS AND FLOODING WILL AGAIN BE POSSIBLE LATER THIS EVENING AND OVERNIGHT. FLOODING WILL BE OF INCREASING CONCERN DUE TO HEAVY RAINS IN RECENT DAYS. IF YOU ARE CELEBRATING THE 4TH OF JULY OUTDOORS TODAY AND TONIGHT...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO. CAMPERS AND FLOATERS ARE URGED TO CLOSELY MONITOR WATER LEVELS ON AREA STREAMS. BOATERS SHOULD SEEK SAFE SHELTER WHEN THUNDER IS HEARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY. THE UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE MIDDLE PORTION OF THE UPCOMING WORK WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SEVERE WEATHER AND FLOODING WILL REMAIN A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI...AND AGAIN LATE TONIGHT ACROSS THE OUTLOOK AREA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Special weather statement, Jul 4, 5:11 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 511 AM CDT SUN JUL 4 2004 KSZ073-097-041115- BOURBON-CRAWFORD- 511 AM CDT SUN JUL 4 2004 ...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND CRAWFORD COUNTIES... AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF MORAN TO 7 MILES SOUTH OF BRONSON TO ERIE...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF LA HARPE TO 13 MILES SOUTHEAST OF LA HARPE TO ERIE...AND MOVING EAST AT 35 MPH. THESE STORMS WILL BE... NEAR WALNUT BY 520 AM CDT. NEAR REDFIELD BY 525 AM CDT. NEAR FORT SCOTT BY 540 AM CDT. NEAR GIRARD BY 545 AM CDT. NEAR ARMA BY 555 AM CDT. NEAR PITTSBURG BY 600 AM CDT. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. FOSTER
Special weather statement, Jul 4, 5:16 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 516 AM CDT SUN JUL 4 2004 KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>096-101>105-041500- BARRY-BARTON-BENTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE- DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK- POLK-ST. CLAIR-STONE-TANEY-VERNON-WEBSTER- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT... JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK... PITTSBURG...SPRINGFIELD AND STOCKTON. 516 AM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 546...IN EFFECT UNTIL 1000 AM CDT SUNDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...DALLAS... DOUGLAS...GREENE...HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON... OZARK...POLK...ST. CLAIR...STONE...TANEY...VERNON AND WEBSTER. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...FORT SCOTT...JOPLIN...MONETT...MOUNT VERNON... NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION. && JLT
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:30 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Jul 4, 8:16 AM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.